Question: I have read that research scientists are inducing NDEs in their subjects by using a dissociative drug called Ketamine. Is this true?
Answer: No. There is a theory held by some scientists that a NDE is caused by a flood of brain chemicals at the time of death. Endorphins and associated chemicals are triggered, at this time, by a lack of oxygen causing the subject to see light, feel loved, and experience other NDE-like events. After the subject returns to life, the brain chemical flood is remembered as a NDE. Since the drug Ketamine also seems to cause subjects to see light, feel loved, and experience other NDE-like events, they believe it mimics or causes a similiar brain chemical reaction as death. So, to their thinking, they are inducing NDEs in subjects with the drug Ketamine.
This theory was proven wrong several years ago. Dr. Raymond Moody, Dr. Melvin Morse and other NDE researchers eliminated the possibility of brain chemicals causing NDEs by collecting scores of NDE accounts in which the experiencers returned to life with information unavailable to them at the time of death. Briefly put: a patient goes into cardiac arrest, brain and heart monitors flatline, then after trying unsuccessfully to revive the patient, the doctor pronounces the patient dead. At this time there can be no brain chemical action. There is no life. The patient is dead. After a time period of several minutes to several hours the patient returns to life. He is able to tell the doctors what they were doing while he was dead, what was happening out in the hallway or who was sitting in the waiting room, etc. This information could not have come from a brain chemical reaction at the time of death, because the information the patient returned to life with was not available at the time of death, and since the patient was bathed in the light and felt loved at the same time he was gathering such information, it is logical to assume that brain chemicals did not cause them either. In summary: No, the drug Ketamine can not, and does not induce a NDE.